Wyoming, 2003Winter Storm in Wyoming, March 26 to 27, 2003
March 26 to 27, 2003 · NWS RIW · 20 events in 20 counties and zones
A spring storm brought heavy snow to western and central Wyoming. The heavy snow was the result of an upper level disturbance that dropped south from Montana and moved across Wyoming.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A spring storm brought heavy snow to western and central Wyoming. The heavy snow was the result of an upper level disturbance that dropped south from Montana and moved across Wyoming. The storm track created a favorable upslope flow for areas east of the Continental Divide. Snowfall ranged from 4 to 10 inches in the lower elevations to 24 to 30 inches in the Teton Range of western Wyoming. Also, snowfall was around 1 foot in Lander and Meeteetse. The combination of wind and snow closed many state highways around the area on the morning of March 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 25, 7:04 PM MST, 4 hours 56 minutes earlier.
Area forecast discussion, Mar 25, 7:04 PM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
704 PM MST TUE MAR 25 2003
...TONIGHT THROUGH FRIDAY...
ANOTHER WINTER STORM IS TAKING AIM ON MUCH OF THE COWBOY STATE
WEDNESDAY INTO THURSDAY. SNOW WILL DEVELOP ACROSS THE WESTERN
MOUNTAINS TONIGHT...POSSIBLY BECOMING HEAVY AT TIMES BY WEDNESDAY
MORNING AND CONTINUING WEDNESDAY NIGHT. A WET SNOW IS ALSO EXPECTED
TO DEVELOP ACROSS THE WESTERN VALLEYS ON WEDNESDAY. A COLD FRONT
PUSHING DOWN FROM THE NORTH WILL ALLOW FOR RAIN CHANGING TO SNOW
ACROSS THE NORTH BY WEDNESDAY EVENING WITH SNOW DEVELOPING ACROSS ALL
OF THE LOWER ELEVATIONS OF THE CENTRAL AND EAST BY LATE EVENING. THE
SNOW MAY BECOME HEAVY AT TIMES WEDNESDAY NIGHT AND THURSDAY. EARLY
INDICATIONS FOR SNOWFALL AMOUNTS POINT TO 10 TO 18 INCHES IN THE
MOUNTAINS WITH 6 TO AS MUCH AS 12 INCHES ACROSS THE LOWER ELEVATIONS
OF THE WATCH AREA.
...FRIDAY NIGHT THROUGH TUESDAY...
LOOKS LIKE ZONAL FLOW AND MILD TEMPS THROUGH THE EXTENDED FORECAST.
A CHC OF -SN FOR THE NORTHERN MOUNTAINS SUNDAY NIGHT AND MONDAY.
OTHERWISE...DRY. ADDED ISOLD -SHSN FOR FRIDAY NIGHT IN THE MOUNTAINS
DUE TO UNSTABLE NW FLOW. OTHERWISE...MADE NO OTHER CHANGES TO THE
EXTENDED FORECAST. MC
.RIW...WINTER STORM WATCH WEDNESDAY AND WEDNESDAY NIGHT ZONES 1>2..
12>14..23>25.
WINTER STORM WATCH WEDNESDAY THROUGH THURSDAY ZONE 15.
WINTER STORM WATCH WEDNESDAY NIGHT AND THURSDAY ZONES 5..
7..9..10>11.
WINTER STORM WATCH LATE WEDNESDAY NIGHT AND THURSDAY ZONES
17>19..20..22.Hazardous weather outlook, Mar 25, 5:00 AM MST, 19 hours before
WYZ001>020-022>030-261200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST TUE MAR 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN EARLY SPRING STORM MAY BRING THREE TO FIVE INCHES OF SNOW TO
JOHNSON AND NATRONA COUNTIES THURSDAY. STRONG WINDS WILL ACCOMPANY
THE SYSTEM...CAUSING HAZARDOUS DRIVING CONDITIONS IN BLOWING AND
DRIFTING SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
WCJIN-WYSW-WYNW-WYNE
Winter Storm, Yellowstone National Park
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Winter Storm, Absaroka Mountains
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Winter Storm, Cody Foothills
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Cody Foothills forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Winter Storm, Southwest Big Horn Basin
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
Winter Storm, Owl Creek & Bridger Mountains
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Owl Creek & Bridger Mountains forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.241, -107.957 (the zone’s center; the record gives no point)
Winter Storm, Bighorn Mountains Southeast
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Winter Storm, Northeast Johnson County
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Winter Storm, Southeast Johnson County
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Southeast Johnson County forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Winter Storm, Teton & Gros Ventre Mountains
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Winter Storm, Jackson Hole
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Winter Storm, Wind River Mountains West
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Winter Storm, Wind River Mountains East
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Winter Storm, Wind River Basin
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Winter Storm, Lander Foothills
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Winter Storm, Green Mountains & Rattlesnake Range
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Winter Storm, Natrona County Lower Elevations
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Winter Storm, Casper Mountain
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Casper Mountain forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Winter Storm, Star Valley
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Winter Storm, Salt River & Wyoming Ranges
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Winter Storm, Upper Green River Basin Foothills
- When
- March 26, 12:00 AM MST to March 27, 12:00 PM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Nevada, March 26, 20031 injured · $25,000 · 56 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 26, 200312 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 26, 200350 kt wind · 6 events
- Heavy Snow in Minnesota, March 26 to 27, 20036 events
- Winter Storm in Colorado, March 26 to 27, 20035 events
- Heavy Snow in Wyoming, March 26 to 27, 20034 events
- Winter Storm in Montana, March 26 to 27, 20034 events
- Heavy Snow in North Dakota, March 26 to 27, 20034 events
- High Wind and Strong Wind in California, March 26 to 27, 2003$1,000 · 79 kt wind · 3 events
- Heavy Snow in Utah, March 26 to 27, 20033 events
- High Wind in Colorado, March 26, 200365 kt wind · 3 events
- Winter Weather in Utah, March 26 to 27, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342966, 5342967, 5342968, 5342969, 5342970, 5342971, 5342972, 5342973, 5343434, 5344053, 5344054, 5344055, 5344056, 5344057, 5344058, 5344059, 5344060, 5344061, 5344062, 5344063.